Is use of flumazenil in poisoned pediatric patients safe?

May 8, 2012, 11:12 pm

★★½☆☆

Flumazenil Administration in Poisoned Pediatric Patients. Kreshak AA et al. Pediatr Emer Care 2012 May;28:448-450.

Abstract

In general, the use of flumazenil in emergency department patients with decreased mental status is discouraged by many toxicologists, for several reasons. For one thing, pure benzodiazepine overdose only rarely results in significant morbidity, and virtually never causes fatality. In addition, there are several high-risk situations in which flumazenil has a real potential to cause harm:

    • Patients addicted to and dependent on benzodiazepines
    • Patients taking benzodiazepines to control a seizure disorder
    • Patients who may have overdosed on both a benzodiazepine and a drug that can precipitate seizures

In adult overdose patients with decreased mental status, it is frequently impossible to determine on presentation that one of these high-risk situations exist. If such a patient receives flumazenil and then has a seizure, they may be very hard to treat because the option of using the first-line anticonvulsant — a benzodiazepine — has been removed.

Young children, on the other hand, are virtually never addicted to benzodiazepines, do not typically present after overdosing on multiple medications, and often have a medical history that can be supplied by parents or caretakers. If they respond to flumazenil, an extensive diagnostic evaluation including multiple laboratory tests and a head CT may be avoided. Thus, in young children, the risk/benefit calculation of using flumazenil becomes much more favorable.

This paper retrospectively reviewed data from the California Poison Control System electronic database to identify patients 12 years of age and younger with decreased mental status who received flumazenil over a 10-year period (1999 – 2008). The authors identified 83 eligible patients. The median ages was 2 years (range, 3 months – 12 years). 82% of the patients had a history of being exposed to a benzodiazepine. 15% had been exposed to a proconvulsant drug by history.

There were no deaths among the 83 patients. One patient — a 22-month-old male — had seizure activity 3.5 hours after receiving flumazenil. Because of the time interval, this seizure was judged not to be related to flumazenil administration.

The authors are upfront about the limitations of this study — the retrospective design, possible underreporting, and use of records that are unavoidably incomplete — which are inherent to use of computerized poison center data . Sensibly, they make no real conclusions, stating simply that “We report no flumazenil-associated seizures among allegedly benzodiazepine- and non-benzodiazepine-poisoned pediatric patients aged 12 years or younger who were administered flumazenil”.

 

Comments are closed.